Dystonic reactions are reversible extrapyramidal effects that can occur after administration of a neuroleptic drug. Symptoms may begin immediately or can be delayed hours to days. Although a wide variety of medications can elicit symptoms, the typical antipsychotics are most often responsible. Dystonic reactions (ie, dyskinesias) are characterized by intermittent spasmodic or sustained involuntary contractions of muscles in the face, neck, trunk, pelvis, extremities, and even the larynx.[1, 2] Although dystonic reactions are rarely life threatening, the adverse effects often cause distress for patients and families. Medical treatment is usually effective to abate acute symptoms. With treatment, motor disturbances resolve within minutes, but they can reoccur over subsequent days.
Although dystonic reactions are occasionally dose related, these reactions are more often idiosyncratic and unpredictable. They reportedly arise from a drug-induced alteration of dopaminergic-cholinergic balance in the nigrostriatum (ie, basal ganglia). Most drugs produce dystonic reactions by nigrostriatal dopamine D2 receptor blockade, which leads to an excess of striatal cholinergic output. High-potency D2 receptor antagonists are most likely to produce an acute dystonic reaction. Increased age may carry less risk for the development of dystonia because of diminished numbers of D2 receptors. Agents that balance dopamine blockade with muscarinic M1 receptor blockade, like atypical antipsychotics, are less likely to elicit dystonic reactions. Paradoxically, dystonic reactions may be increased through nigrostriatal dopaminergic activity that occurs as a compensatory response to dopamine receptor blockade.
The incidence of acute dystonic reactions varies according to individual susceptibility, drug identity, dose, and duration of therapy. The actual incidence of dystonic reactions is unknown, owing to misdiagnosis and underreporting.
In rare instances, as with laryngeal involvement, airway management may be necessary. Dystonic reactions are typically not life threatening and result in no long-term effects.
There is no identified increased risk of dystonic reaction attributable to race.
Incidence of dystonic reactions is greater in males than in females.
These reactions are more common in children, teens, and young adults (ie, 5-45 years).[5, 6]
The risk of reaction decreases as age increases.
Dystonic reactions most often occur shortly after initiation of drug treatment; 50% occur within 48 hours and 90% occur within 5 days of initiation of treatment. Risk factors include family history of dystonia, recent history of cocaine or alcohol use, or treatment with a potent dopamine D2 receptor antagonist (eg, fluphenazine, haloperidol). Incecik et al report a case in which albendazole induced a dystonic reaction that cleared up with discontinuation of the drug.
Onset of symptoms is early, occurring within minutes to days of initiating a causative agent or increasing the dose of a causative agent.
Obtain history from others if patient is not able to speak.
Obtain medication history, including new medications and/or dosage increase.
Physical examination findings may include any of the following:
Mental status is unaffected.
Vital signs are usually normal.
Remaining physical examination findings are normal.
Drug-related adverse effects[8, 9, 10, 11, 12]
Neuroleptics (antipsychotics), antiemetics, and antidepressants are the most common causes of drug-induced dystonic reactions.
Acute dystonic reactions have been described with every antipsychotic.
Alcohol and cocaine use increase risk.[13, 14]
Predisposing factors include (1) a family history of dystonia and (2) viral infection.
The diagnosis is usually apparent from the history and physical examination. A history of medication exposure is usually obtained. Even when a supporting history is not obtained, the clinical picture alone is enough to strongly suggest the diagnosis. A predictable, rapid resolution of symptoms following treatment confirms the diagnosis. Failure to improve, however, should prompt the clinician to consider alternative diagnosis. In most cases, laboratory and imaging tests are not needed.
Emergency interventions other than pharmacologic treatment rarely are required.
Securing the airway is rarely necessary. Laryngeal and pharyngeal dystonic reactions may place the patient at risk of imminent respiratory arrest.
Pharmacologic treatment resolves the reaction.
Arrange psychiatric follow-up care if patient has a dystonic reaction while taking neuroleptic medication. When continued neuroleptic therapy is necessary, maintain patient on an anticholinergic agent or switch to a neuroleptic less likely to produce an acute dystonic reaction.
The goals of pharmacotherapy are to reduce morbidity and prevent complications.
Clinical Context: By blocking striatal cholinergic receptors, benztropine may help in balancing cholinergic and dopaminergic activity.
Clinical Context: Although an antihistamine, diphenhydramine also possesses significant anticholinergic properties. The mechanism of action is identical to that of benztropine.
The goals of pharmacotherapy are to reduce morbidity and prevent complications. The most commonly used agents are benztropine and diphenhydramine. Both are effective treatments, and data do not support one over the other.
IV is the route of choice, with signs and symptoms often resolving within 10 minutes. The medication can be delivered IM if an IV line cannot be established, but medications will take 30 min to be absorbed. More than 1 dose may be necessary for complete resolution of dystonia.
Clinical Context: Some recommend using diazepam for patients with dystonic reactions refractory to anticholinergic therapy or when such therapy is contraindicated.
Normal balance between dopamine and acetylcholine in the basal ganglia involves modulation from GABA-containing striatonigral neurons. GABA-ergic neurons are inhibitory and antagonize excitatory dopaminergic neurons. GABA agonists (eg, benzodiazepines) may be helpful for acute dystonic reactions when anti-muscarinic agents are not approporiate.
In cases with respiratory compromise, as with laryngeal involvement, patients should be observed for a prolonged period (12-24 h).
Consider discontinuing the inciting agent.
Continue medication for 48-72 hours to prevent relapse, as follows:
Complete resolution of symptoms is expected following treatment. However, symptoms may reoccur up to 72 hours later. No long-term sequelae are expected from acute dystonic reactions once the inciting agent is discontinued.